Wisconsin, 2010Hail and Damaging Winds in Wisconsin, April 30, 2010
April 30, 2010 · NWS ARX · 7 events in 3 counties and zones
A cold front moved across western Wisconsin during the afternoon hours of April 30th. Severe thunderstorms developed along the front and produced hail up to the size of a quarter in La Crosse County and wind gusts up to 70 miles per hour in Taylor County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across western Wisconsin during the afternoon hours of April 30th. Severe thunderstorms developed along the front and produced hail up to the size of a quarter in La Crosse County and wind gusts up to 70 miles per hour in Taylor County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 5:45 AM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Apr 30, 5:45 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT FRI APR 30 2010
.UPDATED...
MESO MODELS...ARXWRF/NMM/NAM12/RUCWRF...POINT TO DIMINISHING TREND
IN AREAL COVERAGE OF THE PCPN ACROSS THE REGION...AS AN UPPER LEVEL
SHORTWAVE TROUGH LIFTS TO THE NORTH AND A LOW LEVEL JET DECREASES TO
THE SOUTH. 88-D RADAR IMAGERY SUPPORTS THIS TREND. WILL UPDATE THE
FORECAST FOR THIS MORNING TO ACCOUNT FOR THE DECREASING PCPN
CHANCES...BUT WILL NOT PULL THEM OUT COMPLETELY...NOT YET. A MID
MORNING UPDATE MAY BE NECESSARY IF IT DEFINITELY LOOKS LIKE A DRY
REST OF THE MORNING.
THE AFTERNOON STILL LOOKS GOOD FOR CONVECTION TO DEVELOP ALONG/AHEAD
OF THE COLD FRONT JUST TO THE WEST. THE X-FACTOR REMAINS THE AMOUNT
OF INSTABILITY THAT CAN BE BUILT...AS SHEAR IS QUITE HIGH. IF
500-1000 J/KG OF ML/MUCAPE CAN BE REALIZED...THE SEVERE THREAT WILL
BE THERE. CONDITIONS WILL HAVE TO BE MONITORED VERY CLOSELY THROUGH
THE DAY...WITH THE 3 TO 9 PM TIME FRAME STILL LOOKING LIKE THE MORE
FAVORABLE TIME FOR THUNDERSTORMS. AS TO HOW STRONG THEY GET WILL
HINGE ON THE INSTABILITY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
RIECK
Hazardous weather outlook, Apr 30, 10:33 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT FRI APR 30 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1133 AM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND
EVENING...WITH A LINE OF THUNDERSTORMS EXPECTED ALONG THIS
BOUNDARY. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE SEVERE WEATHER. DAMAGING WINDS LOOK TO BE THE PRIMARY
THREAT...ALTHOUGH SOME LARGE HAIL AND ISOLATED TORNADOES COULD ALSO
OCCUR. THE MOST FAVORABLE TIME FOR A SEVERE WEATHER THREAT WILL BE
BETWEEN NOON AND 9 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM NOON TO 9 PM TODAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO ADDITIONAL CALLS ARE SCHEDULED.
04
In the hours before
Local storm report, Apr 30, 11:49 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HAIL 2 N WAUCOMA 43.08N 92.03W
04/30/2010 E0.25 INCH FAYETTE IA PUBLIC
WIND GUSTS OF 30 TO 35 MPH AS WELL. ON WINNESHIEK-FAYETTE
COUNTY LINE.
&&
SHEALocal storm report, Apr 30, 12:23 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL CALEDONIA 43.63N 91.50W
04/30/2010 E0.75 INCH HOUSTON MN AMATEUR RADIO
&&
DAVISSpecial weather statement, Apr 30, 12:23 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT FRI APR 30 2010
IAZ011-MNZ088-095-096-WIZ029-032>034-041-042-053-301915-
ALLAMAKEE-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-LA
CROSSE-MONROE-TREMPEALEAU-VERNON-WINONA-
123 PM CDT FRI APR 30 2010
...STRONG THUNDERSTORMS EXPECTED...
AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF WINONA TO 7 MILES EAST OF CALEDONIA...MOVING NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
STOCKTON AND HOKAH BY 130 PM CDT...
ROLLINGSTONE AND COON VALLEY BY 135 PM CDT...
TREMPEALEAU AND ONALASKA BY 140 PM CDT...
WEST SALEM AND GALESVILLE BY 145 PM CDT...
SPARTA AND ARCADIA BY 150 PM CDT...
FORT MC COY AND FRANKLIN BY 200 PM CDT...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
04
Local storm report, Apr 30, 12:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL CALEDONIA 43.63N 91.50W
04/30/2010 E0.25 INCH HOUSTON MN LAW ENFORCEMENT
&&
DAVISLocal storm report, Apr 30, 12:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL LA CRESCENT 43.83N 91.30W
04/30/2010 E0.25 INCH HOUSTON MN AMATEUR RADIO
&&
DAVISLocal storm report, Apr 30, 12:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 4 W HOKAH 43.76N 91.43W
04/30/2010 E0.25 INCH HOUSTON MN AMATEUR RADIO
HEAVY RAIN ALSO REPORTED
&&
SHEAHail, La Crosse
- When
- April 30, 12:44 PM CST
- Where
- La Crosse County, 0.9 mi NW of West la Crosse
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.858, -91.264
Amateur radio operators estimated quarter size hail on French Island in La Crosse.
Hail, La Crosse
- When
- April 30, 12:47 PM CST
- Where
- La Crosse County, 1.34 mi WSW of Holmen
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.965, -91.276
A National Weather Service employee estimated three quarter inch hail in Holmen.
Hail, La Crosse
- When
- April 30, 12:50 PM CST
- Where
- La Crosse County, 0.85 mi NE of Onalaska
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.890, -91.220
A trained spotter estimated one inch size hail in Onalaska.
Hail, Jackson
- When
- April 30, 1:28 PM CST
- Where
- Jackson County, 0.49 mi W of Merrillan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -90.840
A trained spotter estimated three quarter inch hail in Merrillan.
Thunderstorm Wind, Taylor
- When
- April 30, 1:57 PM CST
- Where
- Taylor County, 0.91 mi NNE of Medford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 45.143, -90.345
Law enforcement reported trees down in the city of Medford.
Thunderstorm Wind, Taylor
- When
- April 30, 2:00 PM CST
- Where
- Taylor County, 0.69 mi N of Medford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.140, -90.350
Amateur radio operators estimated a 70 mph wind gust in Medford.
Thunderstorm Wind, Taylor
- When
- April 30, 2:08 PM CST
- Where
- Taylor County, 2.83 mi NW of Rib Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.354, -90.233
A cooperative observer estimated a 60 mph wind gust four miles east of Westboro.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Strong Wind in Washington, April 30, 20103 deaths · 1 injured · 1 event
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222046, 222048, 222050, 222051, 222054, 222056, 222057.